Oklahoma, 2023

Damaging Winds in Oklahoma, August 5, 2023

August 5, 2023 · NWS OUN · 7 events in 4 counties and zones

A mesoscale convective system (MCS) moved into portions of northern Oklahoma during the early morning of the 5th. Despite a rather stable boundary layer, sufficient instability remained in pockets for damaging wind gusts to be realized at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A mesoscale convective system (MCS) moved into portions of northern Oklahoma during the early morning of the 5th. Despite a rather stable boundary layer, sufficient instability remained in pockets for damaging wind gusts to be realized at the surface. An additional severe wind report was received in the northern portions of the Oklahoma City Metropolitan area as an undular bore fostered additional scattered convective development towards daybreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 1:41 AM CST, 34 minutes earlier.

Area forecast discussion, Aug 5, 1:41 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
241 AM CDT Sat Aug 5 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 240 AM CDT Sat Aug 5 2023

Today the extreme heat is expected to be a bit more intense than the
last few days over much of Oklahoma outside of northern border
areas. This will occur near and south of a stationary front over
northern Oklahoma. The Excessive Heat Warning was expanded to
include all areas east of U.S. Hwy. 81 and south of OK Hwy. 51 while
a Heat Advisory remains in effect to the KS border. Thunderstorms in
the boundary layer upslope regime of eastern CO will move into
northern border areas of OK this morning. Non-severe, gusty winds
are possible. The associated outflow will probably linger over the
northern third or half of OK today with the extreme heat to the
south of it. Thunderstorms are expected to form along this boundary
this afternoon and evening with the approach of the synoptic cold
front and upper short-wave trough moving across the northeastern
quadrant of the large upper high which is drifting slowly to the
southwest. Severe wind gusts is the primary hazard with large hail
being secondary. The storms and upper wave are expected to be over
eastern OK or western AR by daybreak Sunday with north winds
bringing a break to the recent heat.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 240 AM CDT Sat Aug 5 2023

Seasonably fast mid-level flow is expected during the
first part of next week over the central plains and OK. The cold
front which will have passed on Sunday is expected to undergo
frontolysis near or south of the Red River during Monday. Boundary
layer upslope flow and the seasonably humid air mass, along with the
vertical shear and yet-to-manifest perturbations in the flow, to keep
a chance for showers and thunderstorms in the forecast through
Tuesday. Beyond this, the upper ridge is expected to build eastward
again brining a return of the hot conditions.

&&

.AVIATION...
(06Z TAFS)
Issued at 1121 PM CDT Fri Aug 4 2023

The evening convection in Oklahoma and the Texas panhandle has
dissipated. The storms moving out of southeast Colorado are
expected to primarily stay north of Oklahoma, but there is some
potential of affecting far northern Oklahoma (including KPNC), but
the potential is too low to include in the TAFs. There will be a
front moving across northern Oklahoma overnight before eventually
moving south. There is a wide variety of times of the front moving
across the TAF sites from the different models, so the specific
timing of wind shifts at the TAF sites are quite uncertain.
Additional storms are expected to develop late Saturday afternoon
or Saturday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 104  73  94  68 /  10  40   0  30
Hobart OK        107  71  96  67 /  10  20   0  20
Wichita Falls TX 109  78 105  74 /   0  10   0  10
Gage OK          102  66  88  63 /  30  50   0  50
Ponca City OK     97  70  90  67 /  60  60  10  30
Durant OK        106  78 103  75 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 9 PM CDT this evening for
     OKZ006>008-011>013-037-038-044.

     Excessive Heat Warning from noon today to 9 PM CDT this evening
     for OKZ018>020-024>032-039>043-045>048-050>052.

     Red Flag Warning from noon today to 9 PM CDT this evening for
     OKZ021>023-033>039-044-045.

TX...Heat Advisory from noon today to 9 PM CDT this evening for
     TXZ086-089-090.

     Red Flag Warning from noon today to 9 PM CDT this evening for
     TXZ083>090.

&&

SHORT TERM...09
LONG TERM....09
AVIATION...26
Hazardous weather outlook, Aug 5, 1:46 AM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
246 AM CDT Sat Aug 5 2023

OKZ004>048-050>052-TXZ083>090-052000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
246 AM CDT Sat Aug 5 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Extreme Heat...
Heat index values up to 118 are expected in south central and
southeastern Oklahoma. Much of the rest of southern and central
Oklahoma is expected to exceed 110 heat index.

.Fire Weather...
Elevated fire weather conditions are expected today in southwestern
Oklahoma and adjacent parts of Texas. A Red Flag Warning is in
effect.

.Thunderstorms...
Thunderstorms will pass through northern Oklahoma border areas this
morning. Gusty winds are expected. Other thunderstorms are expected
to move into northern Oklahoma late this afternoon or evening. Large
hail and damaging wind gusts to 80 mph could occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...There is a chance for thunderstorms Sunday
through Tuesday and again late in the week.

.Fire Weather...
Elevated fire weather conditions are expected Wednesday through
Friday in southwestern Oklahoma and adjacent parts of Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on X and Facebook.

In the hours before

Special weather statement, Aug 5, 2:10 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Norman OK
310 AM CDT Sat Aug 5 2023

OKZ004-005-050845-
Harper OK-Woods OK-
310 AM CDT Sat Aug 5 2023

...A strong thunderstorm will impact portions of northwestern Woods
and northeastern Harper Counties through 345 AM CDT...

At 309 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Sitka, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buffalo and Selman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9912 3680 9928 3680 9929 3678 9929
      3669 9936 3688 9983 3699 9989 3700 9988
TIME...MOT...LOC 0809Z 297DEG 34KT 3704 9965

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MAD

The radar

The Dodge City radar (KDDC), 107 km away, was scanning. The volume nearest the first event began at 08:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harper

When
August 5, 2:15 AM CST
Where
Harper County, 0.61 mi W of Buffalo
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
36.831, -99.641

Buffalo (BUFF) Mesonet observation.

Thunderstorm Wind, Harper

When
August 5, 2:25 AM CST
Where
Harper County, 0.61 mi W of Buffalo
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.831, -99.641

Buffalo (BUFF) Mesonet observation.

Thunderstorm Wind, Woodward

When
August 5, 2:45 AM CST
Where
Woodward County, 17.17 mi N of Mooreland Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.726, -99.142

Freedom (FREE) Mesonet observation.

Thunderstorm Wind, Woods

When
August 5, 2:50 AM CST
Where
Woods County, 13.63 mi NNE of Camp Houston
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.987, -99.011

May Ranch (MAYR) Mesonet observation.

Thunderstorm Wind, Woodward

When
August 5, 2:55 AM CST
Where
Woodward County, 17.17 mi N of Mooreland Arpt
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.726, -99.142

Freedom (FREE) Mesonet observation.

Thunderstorm Wind, Woods

When
August 5, 2:55 AM CST
Where
Woods County, 13.63 mi NNE of Camp Houston
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.987, -99.011

May Ranch (MAYR) Mesonet observation.

Thunderstorm Wind, Oklahoma

When
August 5, 5:30 AM CST
Where
Oklahoma County, Edmond
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.650, -97.480

Social media image showing a 6-inch diameter tree limb blown down. Separate social media relayed video showing a downburst event. Time is radar estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129098, 1129099, 1129100, 1129102, 1129101, 1129103, 1129104.